Virginia, 2016

Hail and Damaging Winds in Virginia, July 19, 2016

July 19, 2016 · NWS RNK · 10 events in 4 counties and zones

Instability associated with the passage of an upper level trough as well as increasing low level convergence ahead of an approaching cold front supported the development widely scattered showers and thunderstorms, a few of which pulsed to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with the passage of an upper level trough as well as increasing low level convergence ahead of an approaching cold front supported the development widely scattered showers and thunderstorms, a few of which pulsed to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 1:51 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 19, 1:51 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Tue Jul 19 2016

.SYNOPSIS...
A weak cold front will drift southeast across the region this
evening before passing into the Carolinas overnight. Weak high
pressure follows the front with drier weather for much of the
remainder of the week.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Surface front currently drifting through the extreme northern
portion of the area should finally spill south and through the
region after sunset. Ahead of the boundary still seeing the
potential for at least scattered deeper convection but so far
limited via weak northwest downslope flow, and earlier mid deck
that slowed the onset of instability over the west. Latest HRRR
continues to suggest that the current convergence area heading off
east/southeast of the Blue Ridge to push southeast in the next
few hours with only widely scattered coverage through about
midnight and mainly north-east. This looks basically on track
given overall weak instability and lack of much cloud development
across the west where drier air aloft continues to invade on
better nw flow aloft. Think mostly scattered pops for the most
part which may be too much over the northwest sections before only
having isolated coverage southeast overnight ahead of the dewpoint
boundary. Likely still moist enough in the valleys for fog late,
otherwise clearing overnight with lows low/mid 60s west to upper
60s east.

Weak high pressure builds to the north on Wednesday with good
drying seen aloft in forecast soundings across the region. Added
dry entrainment should also help dry out the low levels enough to
avoid convection except perhaps the higher ridges down in the
mountains of northwest NC. Thus left in a token shower pop there
given decent instability and weak late day convergence between
easterly flow in the lee of the ridges, and weak northwest/variable
trajectories over the west. Otherwise should be mainly sunny under
weak subsidence and slightly less humid with dewpoints falling a
bit espcly north and west. Highs still around 90 Blue Ridge east
and low/mid 80s rest of the mountains, as heating of dry air
should offset any weak/brief cooling seen aloft behind the front.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 230 PM EDT Tuesday...

The northern trof over the northeastern part of the country will dip a
bit further south as the broad upper ridge over the central part of the
country begins to flatten out. This will bring us seasonably warm
temperatures for Thursday as high pressure moves into the middle
Atlantic region, though there will still be a chance for some scattered
orographically forced convection mainly along the Blue Ridge. Then as
the high moves off to the east we will get back into southerly flow as
a frontal boundary approaches from the northwest. This will allow the
heat and humidity to build throughout the weekend with air temperatures
reading the middle/upper 90s and heat index values approaching 110 for
locations in the piedmont, a bit cooler in the elevations along and
west of the Blue Ridge. Also worth noting is that temperatures at night
will remain warm with lower/middle 70s east of the Ridge so there will
be little opportunity for folks to recover from the heat of the day.
Definitely important to take breaks from the heat and remain well
hydrated in the days ahead.

Our chances for thunderstorms will also be increasing in the warm and
unstable environment, but dynamic forcing is weak so any severe threat
seems limited to pulse activity and very heavy rain as precipitable
water values start creeping above 1.5 inches as we head into the first
part weekend.
&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 PM EDT Tuesday...

By Sunday the upper pattern will have transitioned to a quasi zonal
regime with the jet stream riding well to our north. This will keep us
in the heat and humidity through the first part of next week. The zonal
flow will result in little push to get fronts trough the region and as
a result, a washed out frontal boundary combined with a lee/thermal
trof will keep an elevated chance for thunderstorms across the region
on Sunday, followed by another weak front moving in from the northwest
and continuing our chances for thunderstorms as it washes out over the
area Tuesday. Air temperatures and heat index values will remain at
hazardous levels on Sunday especially across the piedmont, with only a
slight tempering of the heat through the first part of next week.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1230 PM EDT Tuesday...

Weak cool front continues to sag toward the region from the north
preceded by quite a bit of mid cloudiness along/east of the Blue
Ridge in response to lift within weak difluence aloft. However
expect this canopy to push southeast shortly while giving way to
a developing scattered to broken VFR cumulus field between 4-6K
feet this afternoon.

In addition, heating combined with this low level moisture ahead
of the boundary should result in development of at least scattered
showers and storms during the afternoon. This should make for
periods of MVFR/IFR espcly across eastern/southern sections with
the KLYH-KDAN corridor, and points south/east the most likely
area to have a tsra impact an airport directly into early this
evening. Therefore inserting a tempo group for localized lower
conditions in convection with some gusty winds also possible. More
isolated nature coverage expected west of the Blue Ridge where
will just include a vicinity mention of a shra/tsra this
afternoon. Most organized convection if any should move south by
sunset with drier air aloft spilling in from the north overnight.
However moist ground conditions along with possible lingering
higher dewpoints across the south/east likely to give rise to
more fog/stratus east and patchy valley fog west late. This
supports a period of MVFR/IFR in spots late with uncertainty at
KBLF about seeing any low clouds/fog so including less there than
models suggest.

Drier air should win out on Wednesday with widespread VFR once low
clouds and fog burn off during the morning. An isolated mountain
shower or storm may still be possible with heating but not enough
to include any mention Wednesday afternoon.

Extended aviation discussion...

Strong high pressure aloft will bridge east across the region
Thursday into next weekend. Cant totally rule out an isolated
storm each afternoon/evening through the period but appears
overall VFR outside of the typical late night valley fog in spots.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/KK/RAB
Hazardous weather outlook, Jul 19, 8:38 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EDT TUE JUL 19 2016

NCZ001>003-018>020-VAZ009>020-022>024-032>035-201345-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
938 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ALONG A
COLD FRONT THIS AFTERNOON. DAMAGING WIND GUSTS WILL BE THE MAIN
THREAT WITH ISOLATED LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-508-201345-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
938 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED STRONG THUNDERSTORMS COULD OCCUR THIS AFTERNOON
WITH LOCALLY STRONG WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-201345-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
938 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT WITH LARGE
HAIL ALSO POSSIBLE WITH THE STRONGER STORMS..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jul 19, 8:04 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 AM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND DMG     5 SSE LEDA              36.83N 79.03W
07/18/2016                   HALIFAX            VA   911 CALL CENTER

            TREE DOWN NEAR CHATHAM RD AT MEADVILLE RD. TIME RADAR
            ESTIMATED.

&&

JRUCKMAN
Special weather statement, Jul 19, 1:33 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUL 19 2016

VAZ024-035-191930-
ROCKBRIDGE-AMHERST-
233 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL AMHERST AND SOUTHWESTERN ROCKBRIDGE COUNTIES...

AT 232 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS NEAR
GLASGOW...MOVING EAST AT 10 MPH.

HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH...AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLASGOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3772 7939 3769 7937 3771 7935 3771 7930
      3757 7935 3758 7938 3759 7938 3761 7940
      3760 7943 3761 7944 3762 7944 3761 7945
      3764 7952 3769 7957 3773 7956
TIME...MOT...LOC 1832Z 286DEG 9KT 3769 7949

JJM
Local storm report, Jul 19, 1:37 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             NATURAL BRIDGE          37.63N 79.54W
07/19/2016  E0.50 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            SOME PEA SIZE HAIL WITH A FEW PIECES TO MARBLE SIZE

&&

MBS

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
July 19, 1:58 PM EST to 2:00 PM EST
Where
Rockbridge County, 2.52 mi ENE of Natural Bridge to 2.7 mi ENE of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.644, -79.507

Thunderstorm winds resulted in one tree down at the intersection of Forge Road and Shepards Run Road and another tree down at the intersection of Forge Road and Amber Woods Drive.

Hail, Rockbridge

When
July 19, 2:05 PM EST
Where
Rockbridge County, 0.03 mi NNE of Glasgow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.630, -79.450

Thunderstorm Wind, Rockbridge

When
July 19, 2:05 PM EST
Where
Rockbridge County, 0.1 mi ENE of Glasgow
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.630, -79.448

Thunderstorm winds resulted in a tree down within the community of Glasgow.

Hail, Bedford

When
July 19, 2:20 PM EST
Where
Bedford County, 1.9 mi WNW of Big Island
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.539, -79.403

Hail, Bedford

When
July 19, 2:38 PM EST
Where
Bedford County, 0.63 mi E of Big Island
Measured
1 in hail
Reported by
Public
Coordinates
37.531, -79.359

Hail, Rockbridge

When
July 19, 3:15 PM EST
Where
Rockbridge County, 0.86 mi SSW of Balcony Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.619, -79.436

Thunderstorm Wind, Halifax

When
July 19, 10:24 PM EST
Where
Halifax County, 1.55 mi NNE of Mountain Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.771, -78.971

A large tree was blown down by hunderstorm winds onto Ball Park Loop.

Thunderstorm Wind, Halifax

When
July 19, 10:30 PM EST
Where
Halifax County, 1.19 mi N of Birch to 0.89 mi SW of Ingram
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.737, -79.168

A large tree was blown down by thunderstorm winds along the 15000 block of Mountain Road. Another tree was blown down onto a home.

Hail, Pittsylvania

When
July 19, 10:45 PM EST
Where
Pittsylvania County, 0.43 mi NNE of Sutherlin
Measured
1.75 in hail
Reported by
Public
Coordinates
36.626, -79.198

Thunderstorm Wind, Halifax

When
July 19, 10:48 PM EST
Where
Halifax County, 2.11 mi NNE of Paces
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.676, -79.080

A tree and a power line were blown down by thunderstorm winds along River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651057, 651042, 651045, 651049, 651050, 651051, 651068, 651076, 651061, 651084.